Tame distillation and desingularization by $p$-alterations

Abstract

We strengthen Gabber’s $l’$-alteration theorem by avoiding all primes invertible on a scheme. In particular, we prove that any scheme $X$ of finite type over a quasi-excellent threefold can be desingularized by a $\mathrm{char}(X)$-alteration, i.e., an alteration whose order is only divisible by primes noninvertible on $X$. The main new ingredient in the proof is a tame distillation theorem asserting that, after enlarging, any alteration of $X$ can be split into a composition of a tame Galois alteration and a $\mathrm{char}(X)$-alteration. The proof of the distillation theorem is based on the following tameness theorem that we deduce from a theorem of M. Pank: if a valued field $k$ of residue characteristic $p$ has no nontrivial $p$-extensions, then any algebraic extension $l/k$ is tame.

Note: To view the article, click on the URL link for the DOI number.

  • [Abramovic-Karu] Go to document D. Abramovich and K. Karu, "Weak semistable reduction in characteristic 0," Invent. Math., vol. 139, iss. 2, pp. 241-273, 2000.
    @ARTICLE{Abramovic-Karu, mrkey = {1738451},
      number = {2},
      issn = {0020-9910},
      author = {Abramovich, D. and Karu, K.},
      mrclass = {14D06 (14J10)},
      doi = {10.1007/s002229900024},
      journal = {Invent. Math.},
      zblnumber = {0958.14006},
      volume = {139},
      mrnumber = {1738451},
      fjournal = {Inventiones Mathematicae},
      mrreviewer = {SÂ!`ndor J. KovÂ!`cs},
      title = {Weak semistable reduction in characteristic 0},
      year = {2000},
      pages = {241--273},
      }
  • [BouAlg] N. Bourbaki, "Éléments de mathématique," in Algèbre, Paris: Masson, 1981, p. vii.
    @INCOLLECTION{BouAlg, mrkey = {0643362},
      author = {Bourbaki, Nicolas},
      mrclass = {00A05 (06F15 12Fxx 13C05)},
      isbn = {2-225-68574-6},
      address = {Paris},
      publisher = {Masson},
      zblnumber = {1139.12001},
      mrnumber = {0643362},
      note = {Chapitres 4--7, reprint},
      booktitle = {Algèbre},
      mrreviewer = {Robert Gilmer},
      title = {\'{E}léments de mathématique},
      year = {1981},
      pages = {vii+422},
      }
  • [BouComAlg] N. Bourbaki, "Éléments de mathématique," in Algèbre, Paris: Masson, 1985, p. 351.
    @INCOLLECTION{BouComAlg, mrkey = {0782297},
      author = {Bourbaki, Nicolas},
      mrclass = {13-02},
      isbn = {2-225-80269-6},
      address = {Paris},
      publisher = {Masson},
      zblnumber = {1103.13002},
      mrnumber = {0782297},
      note = {Chapitres 5 --7, reprint},
      booktitle = {Algèbre},
      title = {\'{E}léments de mathématique},
      year = {1985},
      pages = {351},
      }
  • [Brink] Go to document D. Brink, "New light on Hensel’s lemma," Expo. Math., vol. 24, iss. 4, pp. 291-306, 2006.
    @ARTICLE{Brink, mrkey = {2313121},
      number = {4},
      issn = {0723-0869},
      author = {Brink, David},
      mrclass = {12J25 (12J20)},
      doi = {10.1016/j.exmath.2006.01.002},
      journal = {Expo. Math.},
      zblnumber = {1142.12304},
      volume = {24},
      mrnumber = {2313121},
      fjournal = {Expositiones Mathematicae},
      mrreviewer = {Theo GrundhÂ\P fer},
      title = {New light on {H}ensel's lemma},
      year = {2006},
      pages = {291--306},
      }
  • [CP0] Go to document V. Cossart and O. Piltant, "Resolution of singularities of threefolds in positive characteristic. II," J. Algebra, vol. 321, iss. 7, pp. 1836-1976, 2009.
    @ARTICLE{CP0, mrkey = {2494751},
      number = {7},
      issn = {0021-8693},
      author = {Cossart, Vincent and Piltant, Olivier},
      mrclass = {14E15},
      doi = {10.1016/j.jalgebra.2008.11.030},
      journal = {J. Algebra},
      zblnumber = {1173.14012},
      volume = {321},
      mrnumber = {2494751},
      fjournal = {Journal of Algebra},
      mrreviewer = {Santiago Encinas},
      title = {Resolution of singularities of threefolds in positive characteristic. {II}},
      year = {2009},
      pages = {1836--1976},
      }
  • [CP] V. Cossart and O. Piltant, "Resolution of singularities of arithmetical threefolds," , 2014.
    @ARTICLE{CP,
      author = {Cossart, Vincent and Piltant, Olivier},
      arxiv = {1412.0868},
      title = {Resolution of singularities of arithmetical threefolds},
      year = {2014},
      }
  • [dJ] Go to document A. J. de Jong, "Smoothness, semi-stability and alterations," Inst. Hautes Études Sci. Publ. Math., vol. 83, pp. 51-93, 1996.
    @ARTICLE{dJ, mrkey = {1423020},
      issn = {0073-8301},
      author = {de Jong, A. J.},
      mrclass = {14E15 (14B05 14H10)},
      url = {http://www.numdam.org/item?id=PMIHES_1996__83_51_0},
      journal = {Inst. Hautes Études Sci. Publ. Math.},
      zblnumber = {0916.14005},
      volume = {83},
      mrnumber = {1423020},
      fjournal = {Institut des Hautes Études Scientifiques. Publications Mathématiques},
      mrreviewer = {Marko Roczen},
      title = {Smoothness, semi-stability and alterations},
      year = {1996},
      pages = {51--93},
      }
  • [dJ1] Go to document J. A. de Jong, "Families of curves and alterations," Ann. Inst. Fourier $($Grenoble$)$, vol. 47, iss. 2, pp. 599-621, 1997.
    @ARTICLE{dJ1, mrkey = {1450427},
      number = {2},
      issn = {0373-0956},
      author = {de Jong, A. Johan},
      mrclass = {14H10 (14E15 14L30)},
      url = {http://www.numdam.org/item?id=AIF_1997__47_2_599_0},
      journal = {Ann. Inst. Fourier $($Grenoble$)$},
      zblnumber = {0868.14012},
      volume = {47},
      mrnumber = {1450427},
      fjournal = {Université de Grenoble. Annales de l'Institut Fourier},
      mrreviewer = {D.-M. Popescu},
      title = {Families of curves and alterations},
      year = {1997},
      pages = {599--621},
      }
  • [Endler] O. Endler, Valuation Theory, New York: Springer-Verlag, 1972.
    @BOOK{Endler, mrkey = {0357379},
      author = {Endler, Otto},
      mrclass = {12J20},
      address = {New York},
      publisher = {Springer-Verlag},
      zblnumber = {0257.12111},
      mrnumber = {0357379},
      note = {to the memory of Wolfgang Krull (26 August 1899--12 April 1971), Universitext},
      mrreviewer = {P. Ribenboim},
      title = {Valuation Theory},
      year = {1972},
      pages = {xii+243},
      }
  • [Er] Go to document Y. L. Ershov, "Tame and purely wild extensions of valued fields," Algebra i Analiz, vol. 19, iss. 5, pp. 124-136, 2007.
    @ARTICLE{Er, mrkey = {2381943},
      number = {5},
      issn = {0234-0852},
      author = {Ershov, Yu. L.},
      mrclass = {12J10 (12J12 12J15 12J20)},
      doi = {10.1090/S1061-0022-08-01019-4},
      journal = {Algebra i Analiz},
      volume = {19},
      mrnumber = {2381943},
      fjournal = {Rossiĭskaya Akademiya Nauk. Algebra i Analiz},
      mrreviewer = {Angel S. Popescu},
      title = {Tame and purely wild extensions of valued fields},
      year = {2007},
      pages = {124--136},
      }
  • [Gabber-Ramero] Go to document O. Gabber and L. Ramero, Almost Ring Theory, New York: Springer-Verlag, 2003, vol. 1800.
    @BOOK{Gabber-Ramero, mrkey = {2004652},
      author = {Gabber, Ofer and Ramero, Lorenzo},
      mrclass = {13D10 (13B40 13D03 14G22 18D10)},
      series = {Lecture Notes in Math.},
      address = {New York},
      isbn = {3-540-40594-1},
      publisher = {Springer-Verlag},
      doi = {10.1007/b10047},
      zblnumber = {1045.13002},
      volume = {1800},
      mrnumber = {2004652},
      title = {Almost Ring Theory},
      year = {2003},
      pages = {vi+307},
      }
  • [ega] Go to document A. Grothendieck, "Éléments de géométrie algébrique. IV. Étude locale de schémas et des morphismes de schémas IV," Inst. Hautes Études Sci. Publ. Math., vol. 32, pp. 5-361, ʊʊʉssn = 0073, 1967.
    @article{ega, MRKEY={0238860},
      zblnumber = {0153.22301},
      author = {Grothendieck, A.},
      TITLE={\'{E}léments de géométrie algébrique. {IV}. \'{E}tude locale de schémas et des morphismes de schémas {IV}},
      JOURNAL = {Inst. Hautes Études Sci. Publ. Math.},
      fjournal = {Institut des Hautes Études Scientifiques. Publications Mathématiques},
      VOLUME = {32},
      YEAR={1967},
      PAGES={5--361},
      ISSN = {0073-8301},
      MRCLASS = {14.55},
      MRNUMBER={0238860},
      MRREVIEWER = {J. P. Murre},
      URL = {http://www.numdam.org/item?id=PMIHES_1967__32__5_0},
      }
  • [VIII] L. Illusie and M. Temkin, "Exposé VIII. Gabber’s modification theorem (absolute case)," in Travaux de Gabber sur l’uniformisation Locale et la Cohomologie Étale des Schémas Quasi-Excellents, , 2014, vol. 363–364, pp. 103-160.
    @INCOLLECTION{VIII, mrkey = {3329777},
      issn = {0303-1179},
      author = {Illusie, Luc and Temkin, Michael},
      mrclass = {14E15 (14L30)},
      series = {Astérisque},
      isbn = {978-2-85629-790-2},
      zblnumber = {1327.14071},
      volume = {363--364},
      mrnumber = {3329777},
      booktitle = {Travaux de Gabber sur l'uniformisation Locale et la Cohomologie Étale des Schémas Quasi-Excellents},
      title = {Exposé {VIII}. {G}abber's modification theorem (absolute case)},
      year = {2014},
      pages = {103--160},
      }
  • [X] L. Illusie and M. Temkin, "Exposé X. Gabber’s modification theorem (log smooth case)," in Travaux de Gabber sur l’uniformisation Locale et la Cohomologie Étale des Schémas Quasi-Excellents, , 2014, pp. 167-212.
    @INCOLLECTION{X, mrkey = {3329779},
      number = {363--364},
      issn = {0303-1179},
      author = {Illusie, Luc and Temkin, Michael},
      mrclass = {14E15 (14L30)},
      series = {Astérisque},
      isbn = {978-2-85629-790-2},
      zblnumber = {1327.14072},
      mrnumber = {3329779},
      booktitle = {Travaux de Gabber sur l'uniformisation Locale et la Cohomologie Étale des Schémas Quasi-Excellents},
      title = {Exposé {X}. {G}abber's modification theorem (log smooth case)},
      year = {2014},
      pages = {167--212},
      }
  • [Kato-log] K. Kato, "Logarithmic structures of Fontaine-Illusie," in Algebraic Analysis, Geometry, and Number Theory, Baltimore, MD: Johns Hopkins Univ. Press, 1989, pp. 191-224.
    @INCOLLECTION{Kato-log, mrkey = {1463703},
      author = {Kato, Kazuya},
      mrclass = {14F30 (14G20)},
      address = {Baltimore, MD},
      publisher = {Johns Hopkins Univ. Press},
      zblnumber = {0776.14004},
      mrnumber = {1463703},
      booktitle = {Algebraic Analysis, Geometry, and Number Theory},
      venue = {{B}altimore, {MD},
      1988},
      mrreviewer = {Adolfo QuirÂ${}^3$s},
      title = {Logarithmic structures of {F}ontaine-{I}llusie},
      pages = {191--224},
      year = {1989},
      }
  • [Kato-toric] Go to document K. Kato, "Toric singularities," Amer. J. Math., vol. 116, iss. 5, pp. 1073-1099, 1994.
    @ARTICLE{Kato-toric, mrkey = {1296725},
      number = {5},
      issn = {0002-9327},
      author = {Kato, Kazuya},
      mrclass = {14M25 (11G99 14B05)},
      doi = {10.2307/2374941},
      journal = {Amer. J. Math.},
      zblnumber = {0832.14002},
      volume = {116},
      mrnumber = {1296725},
      fjournal = {American Journal of Mathematics},
      mrreviewer = {G. K. Sankaran},
      title = {Toric singularities},
      year = {1994},
      pages = {1073--1099},
      }
  • [KPR] Go to document F. Kuhlmann, M. Pank, and P. Roquette, "Immediate and purely wild extensions of valued fields," Manuscripta Math., vol. 55, iss. 1, pp. 39-67, 1986.
    @ARTICLE{KPR, mrkey = {0828410},
      number = {1},
      issn = {0025-2611},
      author = {Kuhlmann, Franz-Viktor and Pank, Matthias and Roquette, Peter},
      mrclass = {12J10},
      doi = {10.1007/BF01168612},
      journal = {Manuscripta Math.},
      zblnumber = {0593.12018},
      volume = {55},
      mrnumber = {0828410},
      fjournal = {Manuscripta Mathematica},
      mrreviewer = {Ji\AA Â- MoÄko\AA },
      title = {Immediate and purely wild extensions of valued fields},
      year = {1986},
      pages = {39--67},
      }
  • [Kuhl] Go to document F. Kuhlmann, Book on Valuation Theory, 2011.
    @MISC{Kuhl,
      author = {Kuhlmann, Franz-Victor},
      note = {in preparation},
      url = {http://math.usask.ca/~fvk/Fvkbook.htm},
      title = {Book on Valuation Theory},
      year = {2011},
      }
  • [Lip] Go to document J. Lipman, "Desingularization of two-dimensional schemes," Ann. Math., vol. 107, iss. 1, pp. 151-207, 1978.
    @ARTICLE{Lip, mrkey = {0491722},
      number = {1},
      author = {Lipman, Joseph},
      mrclass = {14J10},
      journal = {Ann. Math.},
      zblnumber = {0349.14004},
      volume = {107},
      mrnumber = {0491722},
      mrreviewer = {A. H. Wallace},
      title = {Desingularization of two-dimensional schemes},
      year = {1978},
      pages = {151--207},
      doi = {10.2307/1971141},
      }
  • [Niziol] Go to document . Niziol, "Toric singularities: log-blow-ups and global resolutions," J. Algebraic Geom., vol. 15, iss. 1, pp. 1-29, 2006.
    @ARTICLE{Niziol, mrkey = {2177194},
      number = {1},
      issn = {1056-3911},
      author = {Nizio\l, {W}ies\l awa},
      mrclass = {14E15 (14B05 14M25)},
      doi = {10.1090/S1056-3911-05-00409-1},
      journal = {J. Algebraic Geom.},
      zblnumber = {1100.14011},
      volume = {15},
      mrnumber = {2177194},
      fjournal = {Journal of Algebraic Geometry},
      mrreviewer = {Marko Roczen},
      title = {Toric singularities: log-blow-ups and global resolutions},
      year = {2006},
      pages = {1--29},
      }
  • [RG] Go to document M. Raynaud and L. Gruson, "Critères de platitude et de projectivité. Techniques de “platification” d’un module," Invent. Math., vol. 13, pp. 1-89, 1971.
    @ARTICLE{RG, mrkey = {0308104},
      issn = {0020-9910},
      author = {Raynaud, Michel and Gruson, Laurent},
      mrclass = {14A15 (13C10)},
      doi = {10.1007/BF01390094},
      journal = {Invent. Math.},
      zblnumber = {0227.14010},
      volume = {13},
      mrnumber = {0308104},
      fjournal = {Inventiones Mathematicae},
      mrreviewer = {M. Maruyama},
      title = {Critères de platitude et de projectivité. {T}echniques de ``platification'' d'un module},
      year = {1971},
      pages = {1--89},
      }
  • [stacks] Go to document The Stacks Project.
    @MISC{stacks, url = {http://stacks.math.columbia.edu},
      title = {The {S}tacks {P}roject},
      key = {St},
      }
  • [temst] Go to document M. Temkin, "Stable modification of relative curves," J. Algebraic Geom., vol. 19, iss. 4, pp. 603-677, 2010.
    @ARTICLE{temst, mrkey = {2669727},
      number = {4},
      issn = {1056-3911},
      author = {Temkin, Michael},
      mrclass = {14H10 (12J10 14G20)},
      doi = {10.1090/S1056-3911-2010-00560-7},
      journal = {J. Algebraic Geom.},
      zblnumber = {1211.14032},
      volume = {19},
      mrnumber = {2669727},
      fjournal = {Journal of Algebraic Geometry},
      mrreviewer = {Hsian-Hua Tseng},
      title = {Stable modification of relative curves},
      year = {2010},
      pages = {603--677},
      }
  • [insepunif] Go to document M. Temkin, "Inseparable local uniformization," J. Algebra, vol. 373, pp. 65-119, 2013.
    @ARTICLE{insepunif, mrkey = {2995017},
      issn = {0021-8693},
      author = {Temkin, Michael},
      mrclass = {14E15},
      doi = {10.1016/j.jalgebra.2012.09.023},
      journal = {J. Algebra},
      zblnumber = {1276.14021},
      volume = {373},
      mrnumber = {2995017},
      fjournal = {Journal of Algebra},
      mrreviewer = {Marko Roczen},
      title = {Inseparable local uniformization},
      year = {2013},
      pages = {65--119},
      }
  • [Vidal] Go to document I. Vidal, "Théorie de Brauer et conducteur de Swan," J. Algebraic Geom., vol. 13, iss. 2, pp. 349-391, 2004.
    @ARTICLE{Vidal, mrkey = {2047703},
      number = {2},
      issn = {1056-3911},
      author = {Vidal, Isabelle},
      mrclass = {14F22},
      doi = {10.1090/S1056-3911-03-00336-9},
      journal = {J. Algebraic Geom.},
      zblnumber = {1070.14020},
      volume = {13},
      mrnumber = {2047703},
      fjournal = {Journal of Algebraic Geometry},
      mrreviewer = {Tihomir A. Petrov},
      title = {Théorie de {B}rauer et conducteur de {S}wan},
      year = {2004},
      pages = {349--391},
      }

Authors

Michael Temkin

Einstein Institute of Mathematics, The Hebrew University of Jerusalem, Giv'at Ram, Jerusalem, Israel